Advertisement

The Maximum Integer Multiterminal Flow Problem

  • Cédric Bentz
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3982)

Abstract

Given an edge-capacitated graph and kterminal vertices, the maximum integer multiterminal flow problem (MaxIMTF) is to route the maximum number of flow units between the terminals. For directed graphs, we introduce a new parameter k L k and prove that MaxIMTF is \(\mathcal{NP}\)-hard when k = k L = 2 and when k L = 1 and k = 3, and polynomial-time solvable when k L = 0 and when k L = 1 and k = 2. We also give an 2 log2 (k L + 2)-approximation algorithm for the general case. For undirected graphs, we give a family of valid inequalities for MaxIMTF that has several interesting consequences, and show a correspondence with valid inequalities known for MaxIMTF and for the associated minimum multiterminal cut problem.

Keywords

Approximation Algorithm Undirected Graph Valid Inequality Terminal Vertex Maximum Integer 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ahuja, A.K., Magnanti, T.L., Orlin, J.B.: Network Flows – Theory, Algorithms, and Applications. Prentice Hall, Englewood Cliffs (1993)Google Scholar
  2. 2.
    Andrews, M., Zhang, L.: Hardness of the undirected edge-disjoint paths problem. In: Proceedings STOC 2005, pp. 276–283 (2005)Google Scholar
  3. 3.
    Bertsimas, D., Teo, C.-P., Vohra, R.: Analysis of LP relaxations for multiway and multicut problems. Networks 34, 102–114 (1999)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Billionnet, A., Costa, M.-C.: Multiway cut and integer flow problems in trees. In: Liberti, L., Maffioli, F. (eds.) CTW 2004 Workshop on Graphs and Combinatorial Optimization. Electronic Notes in Discrete Mathematics, vol. 17, pp. 105–109 (2004)Google Scholar
  5. 5.
    Cǎlinescu, G., Karloff, H., Rabani, Y.: An improved approximation algorithm for Multiway Cut. In: Proceedings STOC 1998, pp. 48–52 (1998)Google Scholar
  6. 6.
    Chen, D.Z., Wu, X.: Efficient algorithms for k-terminal cuts on planar graphs. Algorithmica 38, 299–316 (2004)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Chopra, S., Rao, M.R.: On the multiway cut polyhedron. Networks 21, 51–89 (1991)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Costa, M.-C., Létocart, L., Roupin, F.: Minimal multicut and maximal integer multiflow: a survey. European Journal of Operational Research 162, 55–69 (2005)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Dahlhaus, E., Johnson, D.S., Papadimitriou, C.H., Seymour, P.D., Yannakakis, M.: The complexity of multiterminal cuts. SIAM Journal On Computing 23, 864–894 (1994)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Even, S., Itai, A., Shamir, A.: On the complexity of timetable and multicommodity flow problems. SIAM Journal on Computing 5, 691–703 (1976)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Ford, L.R., Fulkerson, D.R.: Maximal Flow Through a Network. Canadian Journal of Mathematics 8, 339–404 (1956)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Frank, A., Karzanov, A., Sebö, A.: On integer multiflow maximization. SIAM J. Discrete Mathematics 10, 158–170 (1997)MATHCrossRefGoogle Scholar
  13. 13.
    Garg, N., Vazirani, V.V., Yannakakis, M.: Multiway cuts in directed and node weighted graphs. In: Shamir, E., Abiteboul, S. (eds.) ICALP 1994. LNCS, vol. 820, pp. 487–498. Springer, Heidelberg (1994)Google Scholar
  14. 14.
    Garg, N., Vazirani, V.V., Yannakakis, M.: Primal-dual approximation algorithms for integral flow and multicut in trees. Algorithmica 18, 3–20 (1997)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Guruswami, V., Khanna, S., Rajaraman, R., Shepherd, B., Yannakakis, M.: Near-optimal hardness results and approximation algorithms for edge-disjoint paths and related problems. In: Proceedings STOC 1999, pp. 19–28 (1999)Google Scholar
  16. 16.
    Karger, D., Klein, P., Stein, C., Thorup, M., Young, N.: Rounding Algorithms for a Geometric Embedding of Minimum Multiway Cut. In: Proceedings STOC 1999, pp. 668–678 (1999)Google Scholar
  17. 17.
    Keijsper, J.C.M., Pendavingh, R.A., Stougie, L.: A linear programming formulation of Mader’s edge-disjoint paths problem. Journal of Combinatorial Theory, Series B 96, 159–163 (2006)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Naor, J., Zosin, L.: A 2-approximation algorithm for the directed multiway cut problem. In: Proceedings FOCS 1997, pp. 548–553 (1997)Google Scholar
  19. 19.
    Schrijver, A.: Combinatorial Optimization - Polyhedra and Efficiency. Algorithms and Combinatorics, vol. 24. Springer, Heidelberg (2003)Google Scholar
  20. 20.
    Yeh, W.-C.: A Simple Algorithm for the Planar Multiway Cut Problem. Journal of Algorithms 39, 68–77 (2001)MATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Cédric Bentz
    • 1
  1. 1.CEDRIC-CNAMParis Cedex 03France

Personalised recommendations